While hydrocodone/APAP withdrawal symptoms can be uncomfortable, they are not typically life-threatening. Because the drug is a narcotic and the body becomes physically dependent on it, if you take it for a long time, withdrawal symptoms are likely to occur. To prevent or minimize symptoms of hydrocodone/APAP withdrawal, your healthcare provider will likely taper your dosage slowly over time.
Hydrocodone/APAP (hydrocodone and acetaminophen) is a prescription pain medication. As a narcotic, it may cause withdrawal symptoms if it is stopped too abruptly. Although hydrocodone/APAP withdrawal can be quite unpleasant, you can be assured that it is not life-threatening.
Symptoms of hydrocodone/APAP withdrawal can vary in intensity and may include:
- Nausea and vomiting
- Runny nose
Unlike withdrawal from many other drugs, withdrawal from hydrocodone/APAP is unlikely to cause potentially dangerous symptoms.
Over time, the body becomes accustomed to the effects of hydrocodone/APAP. If the drug is stopped too quickly, withdrawal symptoms may occur. Hydrocodone/APAP withdrawal can occur with chronic, legitimate use of the drug, as well as with hydrocodone/APAP abuse. Withdrawal is a normal, predictable, physical response to stopping a narcotic; it is not necessarily a sign of abuse.
Although hydrocodone/APAP withdrawal is not dangerous, it can be unpleasant. It can be so uncomfortable that people start taking the drug again in order to relieve withdrawal symptoms. In order to limit withdrawal, you should not stop taking hydrocodone/APAP "cold turkey." Your healthcare provider can slowly decrease your dose at a rate that helps minimize withdrawal symptoms (most healthcare providers will be more than willing to help you stop taking hydrocodone/APAP). Remember, hydrocodone/APAP withdrawal is not necessarily a symptom of abuse, and you should not be ashamed to ask for help in this matter.